Texas, 2010

Hail and Damaging Winds in Texas, August 24, 2010

August 24, 2010 · NWS FWD · 5 events in 5 counties and zones

Severe thunderstorms developed in a hot atmosphere along and ahead of a cold front. Damaging thunderstorm winds were the main threat and produced mainly tree damage to parts of north Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe thunderstorms developed in a hot atmosphere along and ahead of a cold front. Damaging thunderstorm winds were the main threat and produced mainly tree damage to parts of north Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 24, 11:48 AM CST, 22 minutes earlier.

Area forecast discussion, Aug 24, 11:48 AM CST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1248 PM CDT TUE AUG 24 2010

.AVIATION...
A COLD FRONT/WIND SHIFT LINE EXTENDS SOUTHEAST OF A BONHAM...
DALLAS...GATESVILLE LINE AS OF 17Z. WE WILL CONTINUE TO SEE
SCATTERED SHOWERS AND A FEW THUNDERSTORMS ACROSS NORTH TEXAS
THROUGH SUNSET. EXPECT NORTHEAST WINDS 13 TO 18 KNOTS...WITH A
FEW GUSTS TO 25 KNOTS POSSIBLE FOR THE METROPLEX TAF SITES. THE
WINDS WILL DECREASE TO 10-15 KNOTS BY 00Z.

58

&&

.PREV DISCUSSION... /ISSUED 441 AM CDT TUE AUG 24 2010/

PRIMARY FORECAST CONCERNS ARE PRECIPITATION CHANCES AND HIGH
TEMPERATURES ASSOCIATED WITH THE APPROACHING COLD FRONT.

THE LEADING EDGE OF THE FRONT WAS EVIDENT ON BASE REFLECTIVITY
FROM KFDR RADAR. THE FRONT WAS LOCATED NORTHWEST OF FREDERICK
MOVING SOUTHEAST AT APPROXIMATELY 15 MPH. IF IT MAINTAINS ITS
CURRENT SPEED IT WOULD REACH THE NORTHWESTERN PORTION OF THE CWA
IN BETWEEN 14 AND 15 Z THIS MORNING /9-10 AM/. THIS LEADING EDGE
SEEMS TO REPRESENT THE WIND SHIFT LINE MORE SO THAN WHERE THE COLDER
AIR RESIDES AS UPSTREAM TEMPERATURES BEHIND THIS BOUNDARY HAVE
EXHIBITED LITTLE INITIAL DROP. THERE WAS SOME ISOLATED RAIN SHOWER
ACTIVITY ALONG THE LEADING EDGE OF THE FRONT...BUT MOST OF THE
PRECIPITATION DURING THE OVERNIGHT HRS WAS HOLDING BEHIND THE
FRONT CLOSER TO WHERE THE COOLER AIR RESIDES.

MODELS CONTINUE TO INDICATE THAT LOW LVL FLOW ACRS NORTH TX TODAY
WILL SHIFT AROUND TO THE NORTHEAST AHEAD OF THE FRONT.
NORTHEASTERLY FLOW CONTINUES TO REPRESENT ISENTROPIC DOWNGLIDE
AHEAD OF THE FRONT AND IT ALSO LESSENS CONVERGENCE ALONG THE
LEADING EDGE OF THE FRONT AS IT PUSHES SOUTHEAST. 00Z GUIDANCE IS
BRINGING THE CORE OF THE COLDER AIR FURTHER EAST TODAY THAN WAS
ADVERTISED YESTERDAY. THE COLDEST AIR STILL CONTINUES TO SINK
SOUTH THRU WEST TX TODAY...BUT THE EASTERN EDGE OF THIS COLD
AIRMASS NOW LOOKS TO SETTLE OVER AREAS WEST OF INTERSTATE 35 THIS
AFTERNOON.

WITH THE H850 BAROCLINIC ZONE OVER THE WESTERN PORTIONS OF THE
CWA CONTINUED THE TREND OF THE PREVIOUS FORECAST AND INCREASED
POPS FOR MOST AREAS WEST OF INTERSTATE 35 THIS AFTERNOON AND THIS
EVENING. THE PRIMARY REASON FOR THIS IS ASSUMING THE PRIMARY
FORCING MECHANISM FOR PRECIPITATION WILL BE FRONTOGENETIC FORCING
TODAY...THE BEST FORCING FOR ASCENT SHOULD BE TO THE EAST OF THIS
BAROCLINIC ZONE IN THE WARMER AIR OVER NORTH TX. EXPECT TO SEE
SCATTERED SHOWERS AND TSTMS DEVELOP OVER AREAS ALONG AND WEST OF
INTERSTATE 35 THIS AFTERNOON. SEVERE WEATHER WILL BE AT LEAST
SOMEWHAT DEPENDENT UPON CLOUD COVERAGE ASSOCIATED WITH THE LEADING
EDGE OF THE FRONT PUSHING INTO THE CWA. IF CLOUDS REMAIN SCATTERED
IN NATURE THEN MORE BOUNDARY LAYER HEATING WILL OCCUR INCREASING
INSTABILITY. SEVERAL HOURS OF HEATING WOULD STEEPEN LOW LVL LAPSE
RATES AND ALLOW LOW LVL MOISTURE TO MIX OUT A BIT INCREASING THE
POTENTIAL FOR DOWNBURST WINDS. A BROKEN OR OVERCAST CLOUD DECK
WOULD LIMIT THE OVERALL RISK FOR DAMAGING WINDS. ENVIRONMENTAL
SHEAR REMAINS VERY WEAK...SO CONTINUE TO EXPECT LARGELY
UNORGANIZED CONVECTION TO BE THE STORM MODE.

WITH AN INCREASE IN EXPECTED COVERAGE OF STORMS AND COLD AIR
PUSHING FURTHER EAST THAN PREVIOUSLY FORECAST KEPT HIGHS IN THE
NORTHWESTERN CWA DOWN INTO THE LOWER 90S TODAY. ELSEWHERE WOULD
EXPECT MOSTLY SUNNY SKIES THRU THE EARLY AFTERNOON HRS ALLOWING
FOR SUFFICIENT HEATING FOR MOST LOCATIONS TO ONCE AGAIN APPROACH
100 DEGREES BEFORE TSTM ACTIVITY IS EXPECTED TO DEVELOP.

WEDNESDAY THRU FRIDAY...KEPT 20 TO 30 POPS IN THE FORECAST FOR
WEDNESDAY MORNING THRU THE EARLY AFTERNOON HRS. MODELS ARE SHOWING
LOW LVL FLOW VEERING AROUND TO THE EAST BY WEDNESDAY MORNING. WITH
THE CORE OF THE COLD AIR HOLDING OVER WEST CENTRAL TX THIS CHANGE
IN LOW LVL FLOW WILL BRING SOME DECENT LOW LEVEL ISENTROPIC LIFT
OVER AREAS WEST OF INTERSTATE 35. THEREFORE THESE AREAS SEEM THE
MOST LIKELY TO SEE SOME ISOLATED TO SCATTERED RAIN SHOWER OR TSTM
ACTIVITY. SEVERE WX SEEMS UNLIKELY WITH LESS OVERALL INSTABILITY
TO WORK WITH.

BETWEEN ISENTROPIC LIFT AND UPPER LVL CLOUDS FROM TSTM ACTIVITY
EXPECT WEDNESDAY TO BE THE CLOUDIEST DAY OF THE WEEK WHICH SHOULD
ALSO MAKE FOR THE COOLEST DAY OF THE FORECAST PERIOD. SIMILAR TO
PREVIOUS FORECAST KEPT HIGHS IN THE UPPER 80S TO LOWER 90S WEST OF
INTERSTATE 35. ALL 00Z GUIDANCE IS CONSISTENT IN BRINGING A VERY
DRY LOW LVL AIRMASS INTO NORTH TX THURSDAY. FOR THURSDAY NIGHT
CONTINUED TO ADVERTISE OVERNIGHT LOWS IN THE MID TO UPPER 60S FOR
MUCH OF NORTH TX AS DRY AIR AND MOSTLY CLEAR SKIES WILL ALLOW FOR
IDEAL RADIATIVE COOLING.

EXTENDED...00Z GUIDANCE CONTINUES TO INDICATE A RETURN TO
SOUTHERLY FLOW AND A RETURN OF GULF MOISTURE HEADED INTO THE
WEEKEND. UPPER LVL RIDGING REMAINS WEAK...SO KEPT DIURNALLY
DRIVEN TSTM CHANCES IN PLACE WITHOUT ANY OBVIOUS SYNOPTIC FORCING
MECHANISM TO FOCUS OR SUBSTANTIALLY ORGANIZE CONVECTION.
TEMPERATURES ARE EXPECTED TO REMAIN NEAR OR JUST ABOVE NORMAL WITH
HIGHS TOPPING OUT IN THE MID 90S FOR MOST LOCATIONS.

CAVANAUGH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  96  71  92  70  95 /  30  20  10  10   5
WACO, TX              99  70  94  69  96 /  20  30  10  10   5
PARIS, TX             99  69  93  66  90 /  10  10  10  10   5
DENTON, TX            95  69  89  67  95 /  30  20  10  10   5
MCKINNEY, TX          97  68  93  66  93 /  20  20  10  10   5
DALLAS, TX            96  73  92  73  93 /  20  20  10  10   5
TERRELL, TX           98  71  94  69  95 /  10  20  10  10   5
CORSICANA, TX         98  70  95  69  95 /  10  20  10  10   5
TEMPLE, TX           100  70  94  66  96 /  10  40  20  10   5
MINERAL WELLS, TX     95  70  88  66  93 /  40  30  10  10   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

58/84
Hazardous weather outlook, Aug 24, 11:00 AM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1200 PM CDT TUE AUG 24 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1200 PM CDT TUE AUG 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND BEHIND
COLD FRONT THAT IS MOVING THROUGH NORTH TEXAS. THE BEST
THUNDERSTORM CHANCES WILL BE WEST OF CAMERON TO CORSICANA TO
BONHAM LINE. A FEW STORMS COULD APPROACH SEVERE LIMITS WITH
DAMAGING WINDS BEING THE MAIN THREAT. THUNDERSTORMS WILL DIMINISH
IN COVERAGE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH SUNSET MAINLY
WEST OF A CAMERON TO CORSICANA TO BONHAM LINE.

In the hours before

Special weather statement, Aug 24, 9:49 AM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1049 AM CDT TUE AUG 24 2010

TXZ118-241615-
TARRANT TX-
1049 AM CDT TUE AUG 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  TARRANT COUNTY

AT 1049 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF SAGINAW...MOVING SOUTH AT 5
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE AZLE...BEDFORD...BLUE
MOUND...COLLEYVILLE...EAGLE MOUNTAIN...EULESS...FORT WORTH...
GRAPEVINE...HALTOM CITY...HASLET...HURST...KELLER...LAKE WORTH...
LAKESIDE...NORTH RICHLAND HILLS...PANTEGO...PECAN ACRES...PELICAN
BAY...RICHLAND HILLS...RIVER OAKS...SAGINAW...SANSOM PARK...
SOUTHLAKE...WATAUGA...WESTWORTH AND WHITE SETTLEMENT.

HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3299 9703 3270 9703 3270 9754 3299 9754
      3300 9753
TIME...MOT...LOC 1549Z 359DEG 5KT 3289 9733

42/MM
Special weather statement, Aug 24, 11:35 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1235 PM CDT TUE AUG 24 2010

TXZ134-241800-
ELLIS TX-
1235 PM CDT TUE AUG 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN ELLIS COUNTY

AT 1235 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF CEDAR HILL...MOVING SOUTH AT
5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE MIDLOTHIAN AND OVILLA.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3240 9708 3255 9709 3255 9690 3255 9689
      3241 9687
TIME...MOT...LOC 1735Z 359DEG 5KT 3256 9700

42/MM
Special weather statement, Aug 24, 11:59 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1259 PM CDT TUE AUG 24 2010

TXZ133-134-241830-
JOHNSON TX-ELLIS TX-
1259 PM CDT TUE AUG 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN ELLIS COUNTY
  EAST CENTRAL JOHNSON COUNTY

AT 1259 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTH OF MIDLOTHIAN...MOVING SOUTH AT 15
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GRANDVIEW...MAYPEARL...
MIDLOTHIAN AND VENUS.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...AND WIND
GUSTS TO 45 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3217 9699 3217 9702 3227 9709 3224 9722
      3225 9723 3252 9709 3246 9689
TIME...MOT...LOC 1759Z 020DEG 13KT 3241 9702

42/MM
Special weather statement, Aug 24, 12:08 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
108 PM CDT TUE AUG 24 2010

TXZ145-241845-
HILL TX-
108 PM CDT TUE AUG 24 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL HILL COUNTY

AT 109 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES SOUTH OF ALVARADO...MOVING SOUTH AT 20
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CARL'S CORNER...COVINGTON...
HILLSBORO AND ITASCA.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAINFALL...AND WIND GUSTS
TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3200 9701 3200 9728 3224 9726 3226 9719
      3227 9709 3226 9707 3219 9702
TIME...MOT...LOC 1809Z 001DEG 17KT 3225 9714

42/MM

The radar

The Dallas/Ft Worth radar (KFWS), 40 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hood

When
August 24, 12:10 PM CST
Where
Hood County, 1.69 mi SSE of Acton
Measured
54 kt (62 mph) estimated gust
Property damage
$6,000
Reported by
Newspaper
Coordinates
32.427, -97.690

A condo in DeCordova Bend Estates sustained minor roof damage due to thunderstorm winds. Also, some large trees were knocked down.

Hail, Ellis

When
August 24, 1:08 PM CST
Where
Ellis County, 2.64 mi ESE of Waxahachie
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.383, -96.810

One inch hail was reported at the intersection of Highway 287 and Parks School House Road on the east side of Waxahachie.

Thunderstorm Wind, McLennan

When
August 24, 2:07 PM CST to 2:40 PM CST
Where
McLennan County, 1.48 mi ESE of Bosqueville to 1.04 mi NE of Beverly Hills
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
31.594, -97.176

Strong thunderstorm winds caused tree damage and downed power lines along a stretch from north Waco to downtown Waco. Large trees were blown down by thunderstorm winds on Lake Shore Drive near McLennan Community College. Four large trees were also down at 19th Street and Tanglewood Ave near the McLennan Community College. Other downed large tree limbs and splintered trees were reported along the path towards downtown Waco.

Thunderstorm Wind, Stephens

When
August 24, 2:47 PM CST
Where
Stephens County, Breckenridge
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.750, -98.900

Numerous tree limbs were broken off in Breckenridge due to thunderstorm winds that were estimated at 60 mph.

Thunderstorm Wind, Eastland

When
August 24, 4:20 PM CST
Where
Eastland County, Rising Star
Measured
56 kt (64 mph) estimated gust
Property damage
$9,000
Reported by
Newspaper
Coordinates
32.100, -98.970

Scattered tree damage was reported in Rising Star where large tree limbs and small trees were knocked over by thunderstorm winds. One large tree was uprooted and fell onto part of a manufactured home. Another tree fell on a parked minivan.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256495, 256490, 256491, 256492, 256496.